On February 10, 2012, my 20 year old son was crushed by a loader and sustained multiple life threatening injuries. He is truly blessed and not only survived but is expected to make a "full" recovery. When he was crushed he suffered fractures of his right L3 and L4 and left L5 transverse processes. There was also a non-displaced fracture of the anterior column of the left acetabulum and his left hip was dislocated. The hip was reduced within a few hours prior to the 7 hour surgery to repair his internal injuries and the degloving of his back. He has healed or is healing well with the exception of the TREMDOUS pain he has in the bottom and sides of his left foot. While in the hospital (31 days) the foot and toes were initially numb and he had a foot drop, he wore a special boot and we worked daily on getting the foot function and range of motion back. We have been home for 3 weeks now and the pain has become difficult to manage. We have seen a pain management physician and he is on Neurontin 300mg 3X day, Oxycodone 5 mg 3X day (for break thru pain), Norco 10mg/325mg 3X day, diazapam 3X day, and Celebrex 2X day. He is in so much pain its breaking my heart and his mind is weakening. What can we do? HELP....we don't want to see him strung out on heavy drugs and are worried how these will affect him in the long run especailly trying to get him off of them. We are scheduled to see a neurologist today. We have also tried alternative therapy with essential oils....
Your son has injuries that requires more intense medication therapy to reduce his pain. As long as his doses are titrated up slowly, he won't be strung out but he may be on a large dose of medication. The side effects of opioid medications like oxycodone only last a couple of weeks at which point he will feel the same as he did before taking the medication.
The neurontin dose that he is on is extremely low. That is the starter dose. The max dose is 3600 mg per day. Neurontin is a KEY medication in controlling his nerve pain as opioids typically don't help much with nerve pain alone but when combined with neurontin, it does wonders for nerve pain.
I would call the doctor Monday morning and discuss your son's suffering to him and explain that the current meds are not controlling his pain and make an urgent appointment to come in to discuss modifications to the medications. Doctors typically start every patient out on the lowest dose to minimize side effects and then titrate up slowly to a therapeutic dose.
Oxycodone is a short acting medication. Your son needs a long acting medication that works for 12 hours and some times longer (the Fentanyl patch lasts 48-72 hours - however your son still needs to be titrated up on the oxycodone before he is opioid tolerant enough for this medication). The long acting opioid medication needs to be titrated up every two weeks until his pain is controlled for most of the day. Oxycontin, Morphine ER, and Opana ER are good long acting medications to get him started on. He would then only take the oxycodone for breakthrough pain (pain that breaks through the long acting medication). When his long acting dose of the long acting medication is optimal, he should only need 2 doses of breakthrough medication per day.
Your son has serious injuries and it is truly a blessing that he survived. Please understand that he needs stronger doses of his medications to truly help him with the pain. I have a degenerative disc disease in my lower back and I take the equivalent of 120 mg of oxycodone a day in long acting form and 15 mg of oxycodone immediate release. With his injuries, he is going to need at least that much if not more. As long as the medications are titrated up slowly, he won't feel drugged up out of his mind. Over time as your son heals from his injuries, the medication dosages can be reassessed and lowered if less is needed to control his pain.
I hope your son gets his pain under control soon. Please keep us updated and let me know if you have any questions. You are both in my thoughts and prayers.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.